Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 95, NWS Tallahassee, FL

May 31, 2014Early County, Georgia; Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2014, 11:46 PM EDT for Early County, Georgia; Henry County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2014, 11:46 PM EDT (03:46 UTC)
Expired
Jun 1, 2014, 12:15 AM EDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Henry County, AL, Early County, GA

The radar

The Ft Rucker radar (KEOX), 35 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS52 KTAE 010346
SVRTAE
ALC067-GAC099-010415-
/O.NEW.KTAE.SV.W.0095.140601T0346Z-140601T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1046 PM CDT SAT MAY 31 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HENRY COUNTY IN SOUTHEAST ALABAMA...
  NORTHWESTERN EARLY COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 1115 PM CDT/1215 AM EDT/

* AT 1143 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR HAYES...AND MOVING WEST AT 20
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BARNES...HALEBURG...MILLER AND HARDWICKBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3150 8503 3149 8502 3148 8500 3140 8501
      3138 8522 3139 8523 3155 8521
TIME...MOT...LOC 0346Z 095DEG 17KT 3144 8504

$$

15-HARRIGAN
1 follow-up statement
335 
WWUS52 KTAE 010403
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1103 PM CDT SAT MAY 31 2014

ALC067-GAC099-010413-
/O.CAN.KTAE.SV.W.0095.000000T0000Z-140601T0415Z/
EARLY GA-HENRY AL-
1103 PM CDT SAT MAY 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HENRY AND
NORTHWESTERN EARLY COUNTIES IS CANCELLED...

LAT...LON 3150 8503 3149 8502 3148 8500 3140 8501
      3138 8522 3139 8523 3155 8521
TIME...MOT...LOC 0403Z 095DEG 17KT 3145 8513

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:04 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 31, 9:04 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
904 PM EDT Sat May 31 2014

.Near Term [Through Tonight]...
Upper and mid level ridging will remain in place through the end of
the period, allowing the mesoscale effects of the sea breeze and
outflow boundaries of this afternoon's thunderstorms to be the main
forcing. The main line of convection through around midnight will be
along the remnants of the east coast sea breeze currently making
its way across Wakulla and Leon in Florida and Thomas/Grady in
Georgia and to the north in Worth county. As these storms continue
westward over the next few hours, they will dissipate with the lack
of diurnal heating. Minimum temperatures tonight will be in the
upper 60s.

&&

.Aviation...
[Through 00Z Monday] A brief period of TSRA is possible at KTLH and
KABY between 01z and 03z this evening; otherwise fair weather will
prevail. Low-end MVFR cigs, possibly even IFR at times, will develop
at KABY AND KVLD between 09z and 14z. Othwerwise, generally VFR
conditions are expected. Scattered TSRA will develop Sunday
afternoon, affecting KVLD and KECP between 18z and 21z, then KTLH
after 21z. TSRA is less likely at KABY and KDHN.

&&

.Prev Discussion [233 PM EDT]...

.Short Term [Sunday Through Monday Night]...
The large scale amplified blocking pattern of recent days begins to
break down into a more progressive pattern thru the short term. The
CWA will be between upper low over Wrn Gulf of Mex and upper high
over SE Conus. However this low has gradually but steadily filled in
last 12 hrs as both systems continue to drop south and weaken with
low progressively replaced by a weak upper ridge extending Ewd from
Srn Plains to across the deep south by Mon night.

Sunday...at surface, building high along mid-Atlc coast with ridging
Swwd across NE Gulf region yielding increasing ESE flow sfc-H5 and
PWATs approaching 2 inches. Ahead of ridge, weak backdoor front will
be nudged SWWD into SE GA in the late morning and dropping into the
Big Bend in the aftn. Lacking upper forcing, mesoscale processes,
including the front, the sea breeze, and outflow clashes will
provide the primary forcing for convection and PoP distribution,
typical of summertime. The east coast sea breeze will once again
concentrate evening convection primarily across our SW GA zones.
Look for fairly evenly scattered convection with 60% PoPs daytime,
50-20% SW-NE evening POPs, highest near front. Inland high temps in
upper 80s, except mid 80s NE tier GA counties due to clouds assocd
with above boundaries.

Monday...as surface high builds further down the Ern seaboard to
Carolina coast by sundown, our 1000-700 mb winds back and increase
to moderate ELY over east half but remain light ESE over west half.
In addition, with backdoor front now south of CWA and ridge
strengthening, drier air will build in from the ENE pushing PWATs
below 1.3 inches Ern most counties by sunset (still around 1.7
inches Wrn counties). This should reduce convective coverage,
particularly across our eastern zones. 50-20% daytime and 30-0%
eve SW-NE POP gradients. Temperatures will be close to seasonal
norms. Inland highs in mid 80s, low mid 60s east to upper 60s
west.

.Long Term [Tuesday Through Saturday]...
The Wrn Gulf upper low will slide off the SW as the upper level
ridge moves east toward the Carolinas and upstream ridge begins to
build Newd into the Gulf region and deep south later on Tues thru
Wed. At surface, ridge across the SE region remains largely intact.
The upper ridge will gradually breakdown beginning on Thurs. So
lacking upper forcing especially thru Wed, expect a generally
summertime rainfall pattern of SE low level flow and wdly sct to
scattered convection determined largely by aftn/eve seabreeze and
outflow clashes rest of workweek. Looking longer term, a weak
surface low still appears to form across Bay of Campeche or Nrn
Yucatan Peninsula around Wed bears watching as moisture heads
towards our area beginning on Sat.

Will go with mainly aftn/eve 30-20% W-E POPs on Tues, 20-30% S-N Fri
and 30-40% Sat. Otherwise NIL POPS. Temperatures will be near Climo
with highs in the upper 80s and low 90s and lows in the upper 60s.

.Marine...
Winds will generally be out of the east-southeast over the next
several days, veering to more directly onshore near the coast each
afternoon in the sea breeze. A ridge of high pressure will build
down the eastern seaboard and the gradient will become tight enough
for an easterly surge event Sunday night into Monday, which is now
expected to bring cautionary level winds and seas and borderline
advisory level winds Sunday overnight well offshore. As the ridge
settles further south, the gradient will weaken allowing winds and
seas to subside for the early part of the work week.

.Fire Weather...
Hazardous fire weather conditions are not expected over the next
several days.

.Hydrology...
With a summertime pattern well established across the region,
large scale flooding is not anticipated. As on most summer days,
isolated areas of heavy rain will be possible in some
thunderstorms. These may briefly produce flooding in poor drainage
areas and could cause sharp rises on the faster responding small
creeks and streams. Main stem rivers are expected to remain in
their banks.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   69  87  68  86  68 /  50  60  50  30  20
Panama City   72  86  72  84  72 /  20  50  40  40  20
Dothan        69  87  67  86  68 /  30  60  40  30  20
Albany        69  86  66  86  66 /  60  60  30  20  10
Valdosta      68  86  65  87  66 /  50  60  40  20  10
Cross City    68  87  67  86  66 /  40  60  30  20  10
Apalachicola  72  85  73  84  73 /  20  50  40  30  20

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk until Midnight CDT tonight for Coastal Bay-
     South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...BLOCK
LONG TERM...WESTON
AVIATION...FOURNIER
MARINE...BLOCK
FIRE WEATHER...LAMERS
HYDROLOGY...WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:22 PM EDTSpecial Weather StatementTAEDale38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.